Journal of the Pancreas Open Access

  • ISSN: 1590-8577
  • Journal h-index: 80
  • Journal CiteScore: 29.12
  • Journal Impact Factor: 19.45*
  • Average acceptance to publication time (5-7 days)
  • Average article processing time (30-45 days) Less than 5 volumes 30 days
    8 - 9 volumes 40 days
    10 and more volumes 45 days
Reach us +44 7460731551

- (2010) Volume 11, Issue 5

Hepatic Failure and Hepatorenal Syndrome Secondary to Erlotinib: A Possible Etiology of Complications in a Patient with Pancreatic Cancer

Krishna S Gunturu1, Maysa Abu-Khalaf1, Muhammad Wasif Saif2

1Department of Yale New Haven Hospital. New Haven, CT, USA

2Department of Medicine and GI Oncology Section of the Division of Hematology/Oncology at the Herbert Irving Comprehensive Cancer Center (HICCC) at Columbia University; College of Physicians and Surgeons and Pancreas Center at the New York-Presbyterian Hospital. New York, NY, USA

*Corresponding Author:
Muhammad Wasif Saif
Division Hematology/Oncology, Milstein Hospital
177 Fort Washington Avenue, Suite 6-435
New York, NY 10032, USA
Phone: +1-212.305.4954
Fax: +1-212.305.3035
E-mail: mws2138@columbia.edu

Received June 16th, 2010 - Accepted June 30th, 2010

Visit for more related articles at Journal of the Pancreas

Keywords

erlotinib, Pancreatic Neoplasms

Abbreviations

FDA: Food and Drug Administration

Dear Sir,

We would like to present a case in reference to an article entitled "Hepatic failure and hepatorenal syndrome secondary to erlotinib. Safety reminder” previously published in JOP as Pancreas News in November 2008 [1].

Erlotinib is a epidermal growth factor (EGFR) tyrosine kinase inhibitor which is highly expressed and mutated in certain cancers. It binds in a reversible fashion to the adenosine triphosphate (ATP) binding site of the receptor [2]. For the signal to be transmitted, two members of the EGFR family need to come together to form a homodimer. These then use the molecule of ATP to autophosphorylate each other, which causes a conformational change in their intracellular structure exposing a further binding site for binding proteins that cause a signal cascade to the nucleus. By inhibiting the ATP, autophosphorylation is not possible and the signal is stopped. It is approved by the Food and Drug Administration (FDA) for pancreatic cancer and non small cell lung cancer [3, 4, 5, 6]. Most of the cytotoxic drugs side effect profile is not completely known [7]. Erlotinib is predominantly metabolized in the liver via cytochrome P450 system, by the enzyme P450 3A4, and excreted in the bile. Based on the in vitro and in vivo data suggesting that erlotinib is cleared primarily by the liver, it is possible that erlotinib exposure may be increased in patients with hepatic dysfunction.

Toxicities associated with erlotinib include rash, diarrhea, fatigue, pneumonitis, AST/ALT elevation, hyperbilirubinemia, [8, 9] renal insufficiency, hemolytic anemia. In less than 1% it causes Steven- Johnson like syndrome, eye lash disorders, hepatic failure, hepatorenal syndrome and gastrointestinal perforation.

Here we present a case of pancreatic cancer patient who developed hepatic and renal failure possibly from erlotinib. Our patient is a 39-year-old Caucasian man who was transferred from outside hospital to our facility for further evaluation of his cancer. He was working as a pharmacist until mid-March 2010 when he developed symptoms of reflux and night sweats. He went to a walk-in clinic where he also noted a right axillary lymph node. A mammogram showed no breast pathology and core biopsy of the right axillary lymphnode was performed. Pathology revealed poorly differentiated adenocarcinoma of unknown primary. Immunohistochemistry showed strong positivity for cytokeratin 7, focally positivity for keratin-7 and cytokeratin 20, as well as, negativity for transcription termination factor, RNA polymerase I, alphafetoprotein, human chorionic gonadotropin, prostatespecific antigen and ERBB2 (alias Her 2/Neu: v-erb-b2 erythroblastic leukemia viral oncogene homolog 2, neuro/glioblastoma derived oncogene homolog (avian)). It was weakly positive for estrogen receptor. He was seen by local oncologist. Staging computed tomography scans on April 22nd showed mediastinal lymphadenopathy, ascites and multiple liver lesions concerning for metastasis. Laboratory data evaluated on the same day showed CA 19-9 to be 42,332 U/mL. Pathology was felt to be unknown primary possibly from pancreas, but less likely breast cancer. His labs prior to starting chemotherapy were shown in Table 1. He was started on chemotherapy with abraxane 100 mg/m2, gemcitabine 800 mg/m2, on May 3rd and erlotinib 100 mg po everyday from May 3rd to May 5th.

On May 5th presented to his oncologist with shortness of breath, pruritic rash and leukocytosis. He was found to be febrile, tachycardic, and lethargic along with ascites. Laboratory data were notable for anemia, thrombocytopenia and elevated liver function tests and creatinine. CT chest/abdomen/pelvis showed bilateral pleural effusions, bilateral mediastinal lymphadenopathy, distended esophagus and stomach, ascites, anasarca, extensive liver metastasis with liquefaction necrosis, and an irregular pancreatic tail lesion. He underwent paracentesis which showed malignant cells showing poorly differentiated carcinoma. During the course of the admission he developed worsening hyperbilirubinemia and renal insufficiency. CT scan done on May 11th showed diffuse liver metastasis, pancreatic tail lesion, numerous abdominal lymphadenopathy and ascites.

He was transferred to our facility on May 12th. He had thoracentesis and paracentesis. His liver function tests continued to worsen (Table 1). He underwent endoscopic ultrasound which showed a 2.5 cm pancreatic tail mass that was biopsied. He underwent fine needle aspiration of the pancreatic lesion which showed poorly differentiated adenocarcinoma consistent with pancreatic origin. The pleural and peritoneal fluid showed poorly differentiated adenocarcinoma of pancreatic origin. His hyperbilirubinemia, serum transaminases and renal function worsened and patient died within 24 hours. Autopsy was not granted.

Erlotinib is being used for non small cell lung cancer and pancreatic cancer and being evaluated for other malignancies and polycythemia vera with Janus kinase 2 (JAK2) mutations. It is important for the oncologists to be aware of the complications of the drug including hepatic failure and hepatorenal syndrome which was seen after 2-7 days of therapy with erlotinib [8, 9, 10]. We suggest routine monitoring of liver transaminases in all patients treated with erlotinib after two weeks of therapy, and monthly thereafter for several months. Dose reduction or discontinuation of erlotinib should be considered if changes in liver function are severe. This is an uncommon relatively unpublished case. Now with recent FDA warning, such cases should be published to make physicians aware of this rare but real toxicity of erlotinib.

Conflict of interest The authors have no potential conflicts of interest

References